Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 197, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2004, 8:03 PM CDT for Peoria County, Tazewell County, Illinois. It was in force for 57 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2004, 8:03 PM CDT (01:03 UTC)
- Expired
- Aug 18, 2004, 9:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Peoria County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:07 PM CDT | TSTM WND GST 70 | 4 Sw Trivoli, IL | |
| Aug 18, 8:07 PM CDT | TSTM WND GST 70 | 4 Sw Trivoli, IL | |
| Aug 18, 8:07 PM CDT | HAIL 1.5 | 4 Sw Trivoli, IL | |
| Aug 18, 8:07 PM CDT | HAIL 1.5 | 4 Sw Trivoli, IL | |
| Aug 18, 9:04 PM CDT | TSTM WND DMG | South Pekin, IL | FOUR INCH TREE LIMBS DOWN. |
| Aug 18, 9:04 PM CDT | TSTM WND GST 60 | 1 E Trivoli, IL | |
| Aug 18, 9:04 PM CDT | TSTM WND GST 60 | 1 E Trivoli, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2496 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 21.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 190103
SVRILX
ILC143-179-190200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CDT WED AUG 18 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PEORIA COUNTY IN CENTRAL ILLINOIS
TAZEWELL COUNTY IN CENTRAL ILLINOIS
* UNTIL 900 PM CDT
* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF TRIVOLI...OR ABOUT 6 MILES
NORTH OF CANTON...MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY
OF PRODUCING LARGE HAIL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GLASFORD
BARTONVILLE
PEKIN
MARQUETTE HEIGHTS
SOUTH PEKIN
CREVE COEUR
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4060 8938 4041 8946 4052 8987 4059 8987
4060 8988 4064 8987 4065 8988 4065 8998
4074 8997
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 18, 2:58 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 258 PM CDT WED AUG 18 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD UNSEASONABLY DEEP LOW PRESSURE CENTERED OVER NORTHERN ONTARIO...WITH A STRONG COLD FRONT EXTENDING SOUTHWEST INTO THE CENTRAL PLAINS. A WARM AND HUMID AIRMASS WAS IN PLACE ACROSS MUCH OF THE MIDWEST AND GREAT LAKES AHEAD OF THIS BOUNDARY. MAIN CONCERNS THROUGH THE SHORT TERM REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES THROUGH FRIDAY. THE PRIMARY CONCERNS ARE TONIGHT AS THE FRONT DROPS INTO ILLINOIS AND AGAIN LATE THURSDAY NIGHT AND FRIDAY AS A WAVE ALONG THIS FRONT BRINGS IT BACK INTO CENTRAL ILLINOIS. 12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE NEXT FEW DAYS... THOUGH GFS FEEDBACK ISSUES PERSIST ON THE THURSDAY NIGHT/FRIDAY SYSTEM. GUIDANCE TEMPERATURES SHOWING SOME SPREAD...LARGELY A SYMPTOM OF MODEL POSITION OF FRONTAL BOUNDARIES ACROSS FORECAST AREA. THE FRONTAL POSITION DIFFERENCES ARE SMALL...BUT THIS STILL RESULTS IN SPREAD DUE TO THE CONSIDERABLE THERMAL CONTRAST ON EITHER SIDE OF THE BOUNDARIES. DUE TO THE UNCERTAINTIES...WILL GO WITH A BLEND ON TEMPERATURES. SHORT TERM...TONIGHT THROUGH SATURDAY... TONIGHT...STRONG SHORT WAVE/JET STREAK WILL DIVE ACROSS THE UPPER GREAT LAKES...DRIVING A STRONG COLD FRONT INTO CENTRAL ILLINOIS BY MIDNIGHT. SHOWERS/STORMS ARE POSSIBLE IN THE MODERATELY UNSTABLE AIRMASS AHEAD OF THE FRONT THIS EVENING...BUT WILL BECOME MORE WIDESPREAD AS THE FRONT MOVES INTO THE REGION. THE BEST DYNAMIC FORCING WILL REMAIN NORTH OF FORECAST AREA CLOSER TO THE CORE OF THE UPPER JET...THOUGH WIND FIELDS OVER ILLINOIS WILL BE STRONGER THAN THEY WERE YESTERDAY. THURSDAY...THE FRONT IS EXPECTED TO STALL OUT SOUTH OF THE FORECAST AREA (OR POSSIBLY OVER THE SOUTHEAST SECTION OF THE FORECAST AREA) WHICH WILL RESULT IN ONLY A LOW CHANCE OF PRECIPITATION ACROSS MOST OF FORECAST AREA (GREATER AS YOU GO SOUTH TOWARD THE BOUNDARY). THE THREAT WILL INCREASE A BIT IN THE AFTERNOON AS WAA/ISENTROPIC LIFT STARTS TO DEVELOP BY AFTERNOON TO THE NORTH OF THE BOUNDARY AS SHORT WAVE ENERGY MOVES EAST NORTHEAST TOWARD THE MIDWEST FROM AN OPENING UPPER LOW OVER THE ROCKY MOUNTAINS. THURSDAY NIGHT AND FRIDAY NIGHT...THE SHORT WAVE FROM THE ROCKIES WILL CONTINUE ALONG THE TAIL OF THE FRONTAL BOUNDARY AND DEVELOP A WAVE ON THE FRONT. PRECIPITATION CHANCES WILL GRADUALLY INCREASE THURSDAY NIGHT AND BE MAXIMIZED BY FRIDAY MORNING. THE SYSTEM SHOULD HAVE PLENTY OF MOISTURE TO WORK WITH...HAVING DECENT FLOW FROM THE GULF OUT AHEAD OF IT. IN ADDITION...THE WAVE IS FAIRLY STRONG IN ITS OWN RIGHT AND THE FORCING IT PROVIDES WILL BE COUPLED WITH THE FORCING FROM ANOTHER WAVE/JET STREAK THAT WILL BE DIVING SOUTHEAST ACROSS THE GREAT LAKES ON FRIDAY. CONFIDENCE IN THIS SYSTEM HAS INCREASED TO THE POINT THAT RAISING SHOWER/STORM CHANCES TO LIKELY SEEMS PRUDENT. SATURDAY...THE FRONT WILL PUSH SOUTH OF FORECAST AREA BY SATURDAY MORNING...WITH COOLER AND DRIER AIR SURGING BACK INTO THE REGION. LONG TERM...SUNDAY THROUGH WEDNESDAY...MODELS/ENSEMBLES IN BETTER AGREEMENT TODAY THAN THEY HAVE BEEN THE PAST FEW DAYS. HOWEVER... CONFIDENCE IS STILL NOT THE BEST A PATTERN CHANGE APPEARS TO BE UNDERWAY GIVEN LARGE SPREAD OF MODEL SOLUTIONS WITH UPSTREAM RIDGE (EXTENDING BACK INTO ALASKA). SO...HAVE MAINTAINED A DRY FORECAST THROUGH THE PERIOD GIVEN THE LINGERING MODEL UNCERTAINTY...POOR RUN-TO-RUN MODEL CONSISTENCY...AND TO MINIMIZE FORECAST FLIP-FLOP. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BAK
Hazardous weather outlook, Aug 18, 11:07 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1107 AM CDT WED AUG 18 2004 ILZ027>031-036>038-040>057-061-191100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON... PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1107 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL RETURN TO CENTRAL ILLINOIS...BEGINNING DURING THE EARLY AFTERNOON HOURS FROM GALESBURG TO PEORIA AND PROGRESSING SOUTHEAST TOWARD THE I-72 CORRIDOR BY THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL BEING THE MAIN SEVERE WEATHER THREATS. THE CHANCE FOR SEVERE STORMS WILL DIMINISH TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING. THE MAIN THREATS WILL BE VERY HEAVY RAIN AND SMALL HAIL. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. ILZ062-063-066>068-071>073-191100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 1107 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEASTERN ILLINOIS LATE THIS AFTERNOON AND LAST INTO EARLY TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE BRIEF GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THESE THUNDERSTORMS. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...BRIEF GUSTY WINDS AND HAIL. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. MILLER
In the hours before
Local storm report, Aug 18, 5:37 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL CHARLESTON 39.48N 88.18W
08/18/2004 1.75 INCH COLES IL EMERGENCY MNGR
FROM COLES COUNTY EOC.
&&
KELLYLocal storm report, Aug 18, 5:52 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 1 SW HUMBOLDT 39.59N 88.33W
08/18/2004 1.75 INCH COLES IL EMERGENCY MNGR
&&
KELLYLocal storm report, Aug 18, 6:05 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
605 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 4 SE HUMBOLDT 39.56N 88.27W
08/18/2004 1.75 INCH COLES IL EMERGENCY MNGR
&&
KELLYLocal storm report, Aug 18, 6:07 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
607 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 4 SE HUMBOLDT 39.56N 88.27W
08/18/2004 60 MPH COLES IL EMERGENCY MNGR
WIND GUST ESTIMATED
&&
KELLYLocal storm report, Aug 18, 6:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
646 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL MARSHALL 39.40N 87.69W
08/18/2004 0.75 INCH CLARK IL LAW ENFORCEMENT
PENNY SIZE HAIL AT SHERIFF OFFICE IN MARSHALL. FROM
SHERIFF.
&&
KELLYLocal storm report, Aug 18, 8:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 2 SW FARMINGTON 40.68N 90.03W
08/18/2004 0.88 INCH FULTON IL EMERGENCY MNGR
&&
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:12 PM CDT | Tornado Warning | ILX | Fulton | 63 min |
| Aug 18, 7:28 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 62 min |
| Aug 18, 8:16 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 59 min |
| Aug 18, 8:55 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 65 min |
| Aug 18, 8:58 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 62 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.